Alert archive / Minnesota / Wind Chill Advisories in 2015

Wind Chill Advisory 4, NWS Grand Forks, ND

January 9, 201517 counties in North Dakota; 18 counties in Minnesota

NWS Grand Forks, ND issued this wind chill advisory at Jan 9, 2015, 3:30 PM CST for 17 counties in North Dakota; 18 counties in Minnesota. It took effect at Jan 9, 2015, 6:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2015, 3:30 PM CST (21:30 UTC)
In effect from
Jan 9, 2015, 6:00 PM CST
Expired
Jan 10, 2015, 12:00 PM CST
In force
18 hr
Issued by
NWS Grand Forks, ND
All 35 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.5 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2015-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2015-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WWUS43 KFGF 092130
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
330 PM CST FRI JAN 9 2015

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST SATURDAY...


MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101800-
/O.NEW.KFGF.WC.Y.0004.150110T0000Z-150110T1800Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CANDO...
LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...
NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON...
ADAMS
330 PM CST FRI JAN 9 2015

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST SATURDAY. 

* TIMING...LOWERING WIND CHILLS THIS EVENING CONTINUING UNTIL NOON
  SATURDAY.

* WIND CHILL VALUES...25 TO 35 BELOW.

* OTHER IMPACTS...FROSTBITE TO UNPROTECTED SKIN AND POSSIBLE
  HYPOTHERMIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$

HOPKINS
3 follow-up statements
657 
WWUS43 KFGF 100313
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
913 PM CST FRI JAN 9 2015

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST SATURDAY...

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101800-
/O.CON.KFGF.WC.Y.0004.000000T0000Z-150110T1800Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CANDO...
LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...
NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON...
ADAMS
913 PM CST FRI JAN 9 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST
SATURDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST SATURDAY. 

* TIMING...THROUGH NOON SATURDAY 

* WIND CHILL VALUES...25 TO 35 BELOW.

* OTHER IMPACTS...FROSTBITE TO UNPROTECTED SKIN AND POSSIBLE 
  HYPOTHERMIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$

DTR
584 
WWUS43 KFGF 100959
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
359 AM CST SAT JAN 10 2015

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST SATURDAY...

MNZ003-029-030-040-NDZ038-039-049-052-053-101100-
/O.CAN.KFGF.WC.Y.0004.000000T0000Z-150110T1800Z/
CLAY-WILKIN-WEST OTTER TAIL-GRANT-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-
INCLUDING THE CITIES OF...MOORHEAD...BRECKENRIDGE...
FERGUS FALLS...ELBOW LAKE...VALLEY CITY...FARGO...LISBON...
GWINNER...WAHPETON
359 AM CST SAT JAN 10 2015

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELED THE
WIND CHILL ADVISORY. 

TEMPERATURES AND WINDS HAVE NOT MET WIND CHILL ADVISORY CRITERIA
SO THE ADVISORY IS CANCELED.

$$

MNZ001-002-004>009-013>017-022>024-027-028-031-032-NDZ006>008-
014>016-024-026>030-054-101800-
/O.CON.KFGF.WC.Y.0004.000000T0000Z-150110T1800Z/
WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-EAST OTTER TAIL-WADENA-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...NEWFOLDEN...
RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...
BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...PARK RAPIDS...
DETROIT LAKES...WOLF LAKE...NEW YORK MILLS...WADENA...CANDO...
LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...
NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...ADAMS
359 AM CST SAT JAN 10 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY. 

* TIMING...THROUGH NOON SATURDAY

* WIND CHILL VALUES...25 TO 35 BELOW.

* OTHER IMPACTS...FROSTBITE TO UNPROTECTED SKIN AND POSSIBLE 
  HYPOTHERMIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$

JK
068 
WWUS43 KFGF 101748
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1148 AM CST SAT JAN 10 2015


MNZ001-002-004>009-013>017-022>024-027-028-031-032-NDZ006>008-
014>016-024-026>030-054-101900-
/O.EXP.KFGF.WC.Y.0004.000000T0000Z-150110T1800Z/
WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-EAST OTTER TAIL-WADENA-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...NEWFOLDEN...
RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...
BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...PARK RAPIDS...
DETROIT LAKES...WOLF LAKE...NEW YORK MILLS...WADENA...CANDO...
LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...
NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...ADAMS
1148 AM CST SAT JAN 10 2015

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

THE WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY. 

WHILE TEMPERATURES ARE STILL BELOW ZERO IN MANY AREAS THE WINDS
ARE DECREASING AND WIND CHILLS ARE NO LONGER REACHING CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 9, 12:36 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 9, 12:36 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1236 PM CST FRI JAN 9 2015

.UPDATE...
ISSUED AT 1236 PM CST FRI JAN 9 2015

NO CHANGES PLANNED FOR THIS UPDATE.

UPDATE ISSUED AT 946 AM CST FRI JAN 9 2015

TEMPERATURE TRENDS LOOK GOOD FOR NOW...AND OTHER FORECAST
ELEMENTS ON TARGET. WILL KEEP WIND CHILL ADVISORY GOING FOR NOW
AND STILL LOOK TO EXPIRATION AT NOON.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 328 AM CST FRI JAN 9 2015

WIND CHILLS WILL BE THE CONCERN. MODELS IN GOOD AGREEMENT
DEPICTING NORTHWEST FLOW ALOFT. UPPER LEVEL WAVES WILL BE WELL TO
THE NORTHEAST...ONLY SENDING WEAK COLD FRONTS THROUGH THE REGION.
THE MAIN FROPA WILL BE SATURDAY AFTERNOON...AND WILL CAUSE A WIND
SWITCH...BUT GUSTS ONLY EXPECTED TO BE 15-20 KNOTS AT MOST. WITH
SFC HIGH PRESSURE BUILDING INTO THE REGION AND FORCING FROM UPPER
WAVES REMAINING TO THE EAST...EXPECT MOSTLY CLEAR SKY. DAYTIME
TEMPERATURES MAINLY IN THE SINGLE DIGITS ABOVE ZERO...WITH
OVERNIGHT LOWS -10F TO -20F.

THE CURRENT WIND CHILL ADVISORY THROUGH NOON WILL WORK OUT JUST
FINE. ANTICIPATE MOST AREAS WARMER THAN ADVISORY CRITERIA THIS
AFTERNOON...BUT BACK INTO ADVISORY CRITERIA TONIGHT (WHICH FUTURE
SHIFTS CAN EVALUATE AFTER THIS CURRENT ADVISORY EXPIRES).

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 328 AM CST FRI JAN 9 2015

SATURDAY NIGHT-SUNDAY NIGHT...HIGH PRESSURE WILL LEAD TO MOSTLY
CLEAR SKY AND DRY WEATHER. TEMPERATURES WILL BE SIMILAR TO THE
SHORT TERM PERIOD. WINDS SHOULD BE LIGHTER...AND WIND CHILL
HEADLINES MAY NOT BE NEEDED (ALTHOUGH WIND CHILL VALUES WILL BE IN
ADVISORY CRITERIA IF WIND SPEEDS ARE 3-5 KNOTS).

MONDAY TO THURSDAY...MODELS IN VERY GOOD AGREEMENT WITH THE GENERAL
SYNOPTIC PATTERN BRINGING QUIET WEATHER TO THE NORTHERN PLAINS. THE
ACTIVE 500MB NW FLOW LIFTS TO THE NORTH AND EAST WITH RIDGING AND
MORE OF A ZONAL FLOW BY MID WEEK. AS A RESULT ARCTIC AIRMASS SHIFTS
TO THE EAST AND TEMPERATURES START TO MODERATE...FROM THE SINGLE
DIGIT HIGHS ON MONDAY TO MID 20S BY THURSDAY...WHICH WILL BE ABOVE
MID JANUARY NORMALS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1236 PM CST FRI JAN 9 2015

GENERALLY SKC CONDITIONS EXPECTED THROUGH THE PERIOD. BLUSTERY NW
WINDS WILL GRADUALLY DIMINISHING BACKING TO THE SW THIS EVENING. NO
RESTRICTION TO VISIBILITY EXPECTED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...HOPKINS
SHORT TERM...TG
LONG TERM...TG/JK
AVIATION...VOELKER
Hazardous weather outlook, Jan 9, 3:31 AM CST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
331 AM CST FRI JAN 9 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
331 AM CST FRI JAN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WIND CHILL VALUES ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WIND CHILL VALUES ARE EXPECTED AT TIMES INTO MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

Nearby

Wind Chill Advisories in Minnesota, 2015Wind Chill Advisories in North Dakota, 2015Every wind chill advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.